Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 27, 2017, 4:43 PM EDT for 5 counties in Virginia. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 4:43 PM EDT (20:43 UTC)
- Expired
- May 27, 2017, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Amelia County, VA, Cumberland County, VA, Nottoway County, VA, Powhatan County, VA, Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 129 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:22 PM EDT | HAIL 1 | Raines Tavern, VA | |
| May 27, 5:35 PM EDT | HAIL 1.25 | 4 Ssw Deatonville, VA | |
| May 27, 5:38 PM EDT | HAIL 2.5 | 2 Sw Jetersville, VA | HAIL SMASHED WINDSHIELD AND SEVERELY DENTED VEHICLE. |
| May 27, 5:40 PM EDT | HAIL 1 | 2 Sw Jetersville, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:43 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392
WUUS51 KAKQ 272043
SVRAKQ
VAC007-049-135-145-147-272130-
/O.NEW.KAKQ.SV.W.0097.170527T2043Z-170527T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
443 PM EDT SAT MAY 27 2017
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Southern Cumberland County in central Virginia...
Northeastern Prince Edward County in central Virginia...
Northwestern Nottoway County in south central Virginia...
Western Amelia County in central Virginia...
Southwestern Powhatan County in central Virginia...
* Until 530 PM EDT
* At 442 PM EDT, a severe thunderstorm was located near Sheppards, or
8 miles southwest of Dillwyn, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* This severe thunderstorm will be near,
Farmville around 455 PM EDT.
Longwood University and Guinea Mills around 500 PM EDT.
Rice around 510 PM EDT.
Morven around 525 PM EDT.
Jetersville around 530 PM EDT.
Other locations impacted by this severe thunderstorm include Raines
Tavern, Angola, Rodophil, McRae, Moran, Giles Mill, Hawk, Paineville,
Maplewood and Reeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&
LAT...LON 3733 7849 3734 7849 3733 7847 3734 7847
3734 7846 3754 7832 3749 7796 3717 7810
3732 7850 3733 7852
TIME...MOT...LOC 2042Z 287DEG 29KT 3742 7852
HAIL...1.00IN
WIND...60MPH
$$
SCALORA1 follow-up statement
942
WWUS51 KAKQ 272113
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
513 PM EDT SAT MAY 27 2017
VAC007-049-135-145-147-272130-
/O.CON.KAKQ.SV.W.0097.000000T0000Z-170527T2130Z/
Cumberland VA-Prince Edward VA-Nottoway VA-Amelia VA-Powhatan VA-
513 PM EDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN CUMBERLAND...NORTHEASTERN PRINCE EDWARD...NORTHWESTERN
NOTTOWAY...WESTERN AMELIA AND SOUTHWESTERN POWHATAN COUNTIES...
At 513 PM EDT, a severe thunderstorm was located near Rice, or 9
miles east of Farmville, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and powerlines.
This severe storm will be near...
Morven around 520 PM EDT.
Jetersville around 525 PM EDT.
Other locations impacted by this severe thunderstorm include Raines
Tavern, Angola, Rodophil, McRae, Moran, Giles Mill, Hawk, Paineville,
Maplewood and Reeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3733 7849 3734 7849 3733 7847 3734 7847
3734 7846 3754 7832 3749 7796 3717 7810
3732 7850 3733 7852
TIME...MOT...LOC 2113Z 292DEG 39KT 3735 7823
HAIL...1.00IN
WIND...60MPH
$$
SCALORAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:27 PM EDT, 16 minutes earlier.
Area forecast discussion, May 27, 4:27 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 427 PM EDT Sat May 27 2017 .SYNOPSIS... A weak cold front will sink south through the region this evening and overnight. The front will drop into the Carolinas Sunday, and then return north as a warm front Sunday night. Another cold front approaches from the northwest on Memorial Day. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Storm complex was ongoing this afternoon across east-central KY pushing east with the upper wave. Showers and a few storms were also oriented E-W along the cold front across MD and WV. Dry air in the mid levels has kept convection at bay thus far evident in the CU field as clouds develop, but then entrain dry air. Though convection is being delayed, there is till concern over the development of showers and storms in the NW flow as the front drops south and upper wave approaches from the west. Instability is still lacking this afternoon, but there may still be a window this evening where things come together mainly along and south of I-64. Given the thermal profiles if we do see severe storms the primary threat will be hail and damaging winds. 0-1km MLCAPE values are still progged to reach 1000-1500 J/kg wither side of the NC/VA border, with a decent mid/upper level speed max resulting in 0-6km bulk shear of 40-50kt. Downdraft potential remains rather high if storms can develop given thermal profiles. Any showers or storms which develop should push quickly east and southeast with little to no precip possible in the southeast after midnight. The chc for showers/tstms diminishes NW- SE tonight with lows generally in the 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... The initial shortwave trough pushes offshore Sunday morning, with shortwave ridging building over the Mid-Atlantic. The surface cold front drops into the Carolinas Sunday with N/NE flow developing across the region in the wake of the mid-level trough and surface cold front. Variably cloudy with some patchy morning stratus or fog possible. Cooler over the Ern Shore with highs in the low/mid 70s. Highs generally in the low/mid 80s for central/srn VA and interior NE NC. The surface boundary returns newd into the region late Sunday aftn into the evening and early overnight hours. This will combine with another shortwave trough resulting in an increasing possibility of showers/tstms approaching from the west during the evening and overnight hours. 0-6km bulk shear rapidly increases to 35-45kt after 00z resulting in a chc of a few strong to marginally severe tstms mainly during the evening. Mostly cloudy with lows in the 60s. A cold front will be crossing the mountains Monday morning, and then continue ewd Monday aftn. Additional showers/tstms are expected Memorial Day aftn/evening. There is some model disagreement with respect to coverage, so PoPs will remain 30-50%. Increasing WSW flow aloft ahead of a trough digging across the Great Lakes will yield 0- 6km bulk shear values of 40-50kt. This will combine with 1000-2000 J/kg of 0-1km MLCAPE resulting in the potential for severe thunderstorms. Partly sunny then mostly cloudy on Memorial Day with highs ranging through the 80s, with the potential for near 90 SE, and 70s along the Atlantic coast of the Ern Shore. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The long term period beginning Tuesday night features near normal temperatures and generally low chances for precipitation. Weak and poorly defined frontal boundaries affect the area and confidence in the details of the precipitation forecast are rather low. Thunderstorm chances Wednesday were kept relatively low as weak high pressure builds in. A frontal boundary moves in for Thursday and settles just off the coast Friday and Saturday. Highest POPs (30 to 40 percent) are currently set for southern portions on Friday afternoon and evening. High temperatures are forecast to range from 80 to 85 Wednesday and Thursday and the upper 70s to around 80 Friday and Saturday. Readings will be a bit lower near the coast. Lows are expected to range from 60 to 65. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 17z...conditions were fairly quiet across the area with solid VFR conditions. River breezes were apparent on the NEXRAD reflectivity and winds at ORF were out of the northeast off the Bay. Still expect convection to develop late in the afternoon and have TEMPO groups for thunderstorms at RIC from 22 to 00Z and at the three southeast sites from 00 to 02z. These will be updated as needed. Strong to possibly severe winds gusts (50kt or higher) will be possible with the thunderstorms. Model consensus suggest widespread stratus for Sunday morning which would be reasonable given wet ground conditions from precipitation limited low level mixing and developing onshore flow. Included low ceilings at RIC with a broken to overcast sky across the area through. OUTLOOK...The chance for showers/tstms returns Sunday evening/night and again Monday aftn/evening. Minimal chances for aftn/evening showers/tstms persist into Tuesday through Thursday. Stratus and patchy fog will be possible each morning. && .MARINE... Late this aftn, weak low pressure was extending fm the cntrl VA piedmont westward into the OH valley. Winds were generally SE 5 to 15 kt over the waters, with Waves ~1 foot and seas 1-2 ft. The low pressure area will move ESE acrs the region and to the coast this evening into early Sun morning. Winds will become SSW south of the low and ENE north of the low, as the low moves thru. Speeds will be arnd 10 kt or less, but stronger in any tstms. Flow becomes NE or N at 5-15 kt Sun morning, as the low slides just off the Mid Atlc coast. The low stalls offshore for the remainder of Sun, as high pressure nudges in fm the northeast. Flow becomes onshore thru Sun evening at 5-15 kt. The next area of low pressure lifts over the eastern Great Lakes region Sun night and into eastern Canada on Memorial Day. A trailing cold front reaches the waters late Mon into Mon night, then washing out over NC during Tue, as high pressure slowly builds in fm the west thru Thu. Winds generally at or below 15 kt. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/JAO NEAR TERM...AJZ/JAO SHORT TERM...AJZ/JAO LONG TERM...LSA AVIATION...LSA MARINE...TMG
Hazardous weather outlook, May 27, 3:40 AM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 340 AM EDT Sat May 27 2017 NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>083-087>090-092- 093-095>098-509>516-523>525-280745- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 340 AM EDT Sat May 27 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms today, mainly during the afternoon and early evening hours for central Virginia, and during the late afternoon and evening hours across southeast Virginia and northeast North Carolina. The main threats will be damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are possible each day Sunday evening through Monday afternoon and evening. There is the potential for strong to severe thunderstorms and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ064-075>078-084>086-517>522-280745- Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Gloucester- Middlesex-Mathews-Western King William-Eastern King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex- 340 AM EDT Sat May 27 2017 This Hazardous Weather Outlook is for east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop across the area later this afternoon and into the evening. Some of the storms may produce strong wind gusts, small hail, and heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are possible each day Sunday evening through Monday afternoon and evening. There is the potential for strong to severe thunderstorms and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ099-100-280745- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Accomack-Northampton- 340 AM EDT Sat May 27 2017 This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible late this afternoon into the evening. Any thunderstorms that do develop may produce strong wind gusts and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are possible each day Sunday evening through Monday afternoon and evening. There is the potential for strong to severe thunderstorms and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 3:59 PM EDT, 44 minutes before
Special Weather Statement National Weather Service Wakefield VA 359 PM EDT SAT MAY 27 2017 VAZ048-062-509>511-272045- Goochland-Western Hanover-Fluvanna-Western Louisa-Eastern Louisa- 359 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOUISA...CENTRAL GOOCHLAND...NORTHWESTERN HANOVER AND NORTHEASTERN FLUVANNA COUNTIES... At 359 PM EDT, a strong thunderstorm was located near Kents Store, or near Palmyra, moving east at 20 mph. Wind gusts in excess of 40 mph and pea size hail are possible with this storm. This storm will be near... Kents Store around 405 PM EDT. Ferncliff around 410 PM EDT. Hadensville around 430 PM EDT. Gum Spring around 445 PM EDT. Other locations impacted by this storm include Orchid, Sandy Hook, Vontay, Zion Crossroads, Mabelton, Cuckoo, Caledonia, Wildwood, Dabneys and Bybee. Strong wind gusts are possible with this storm. These wind gusts are capable of knocking down tree limbs...small or weakened trees...and blowing around trash cans...potted plants...lawn furniture and other light outdoor objects. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3787 7829 3800 7825 3795 7767 3768 7774 TIME...MOT...LOC 1959Z 279DEG 19KT 3791 7818 BROWN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:59 PM EDT | Special Weather Statement | AKQ | Louisa | 46 min |
| May 27, 4:44 PM EDT | Special Weather Statement | AKQ | Hanover | 46 min |
| May 27, 4:58 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Henrico, King William, Louisa, City of Richmond | 47 min |
| May 27, 5:09 PM EDT | Special Weather Statement | AKQ | Nottoway, Prince Edward | 51 min |
| May 27, 5:11 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 49 min |
| May 27, 5:20 PM EDT | Special Weather Statement | AKQ | Powhatan | 40 min |
| May 27, 5:29 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield, Cumberland, Dinwiddie, Nottoway, Prince Edward | 46 min |
| May 27, 5:31 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland, Powhatan | 13 min |
| May 27, 5:42 PM EDT | Special Weather Statement | AKQ | Hanover | 48 min |
| May 27, 5:42 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, Henrico, New Kent, City of Richmond | 48 min |
| May 27, 5:48 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover, Louisa | 42 min |
| May 27, 5:58 PM EDT | Special Weather Statement | AKQ | Goochland | 47 min |
| May 27, 6:13 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Henrico, Prince George, City of Hopewell, City of Richmond | 47 min |
| May 27, 6:14 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Brunswick, Chesterfield, Dinwiddie, Greensville, Nottoway and 4 more | 46 min |
| May 27, 6:28 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Goochland, Hanover, Henrico, King William | 47 min |
| May 27, 6:31 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Henrico, City of Colonial Heights | 29 min |
| May 27, 6:56 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Prince George, Surry, Sussex, City of Hopewell | 49 min |
| May 27, 6:59 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Greensville, Southampton, Sussex | 46 min |
| May 27, 7:03 PM EDT | Special Weather Statement | AKQ | Goochland | 42 min |
| May 27, 7:11 PM EDT | Special Weather Statement | AKQ | Henrico, City of Richmond | 34 min |
| May 27, 7:22 PM EDT | Special Weather Statement | AKQ | Cumberland | 38 min |
| May 27, 7:31 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Henrico, Prince George, City of Colonial Heights, City of Hopewell and 1 more | 44 min |
| May 27, 7:37 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Powhatan | 38 min |
| May 27, 7:43 PM EDT | Special Weather Statement | AKQ | Surry | 47 min |
| May 27, 7:46 PM EDT | Special Weather Statement | AKQ | Southampton | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.